Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 105, NWS Pittsburgh, PA

June 18, 2017Beaver County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 18, 2017, 3:10 PM EDT for Beaver County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2017, 3:10 PM EDT (19:10 UTC)
Expired
Jun 18, 2017, 3:45 PM EDT
In force
35 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 34 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:37 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:59 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 18, 1:59 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
159 PM EDT Sun Jun 18 2017

.SYNOPSIS...
Widespread thunderstorms are expected this afternoon and
evening with the approach of a cold front. Less humid and cooler
weather is forecast early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
According to the latest mesoanalysis...MLCAPE approaching
1500j/kg and effective shear of 30kts lies along an axis from
about ZZV to PIT northward to KFKL. This is where thunderstorms
have developed, which is in line with this mornings run of the
HRRR and also supports the severe thunderstorm watch that has
been issued for OH/PA/NY this afternoon. Expect storms to
continue to move northeastward through the afternoon and evening
with support from an upper level shortwave. Strong/Severe wind
will remain the greatest threat through the evening, but heavy
rain will also be a concern, especially as we go into the
evening hours. Severe threat should diminish with weakening
instability overnight but several waves riding along the slow-
moving boundary will keep rain chances in through Monday morning
for most of the area.

In addition and probably more important than the severe threat,
will be localized flooding concerns as PWATs increase this
evening and overnight. This would allow any convection to be
very efficient in producing heavy rainfall and, with the slow
movement of the boundary, several bouts of convection may train
over the same area. Further increasing the risk, is the already
saturated ground, and many area streams and creeks that are
still running high. Will need to monitor threat for a short-
fused flash flood watch, over areas that have seen several
rounds of rain in the last week.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Front will finally be south of the ridges around noon Monday,
but a shortwaves digging through the upper trough may support
scattered showers/storms each afternoon through midweek. Surface
ridging may keep the best chances to north of PIT by Wednesday.
Upper trough will keep temperatures a degree or two below
seasonal averages Monday, but moderation back to normal is
expected by midweek.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Although the deep moisture is vacated, a mean upper trough will
be maintained in the Great Lakes region. This trough will
create a progressive flow across the Ohio Valley, leading to
daily chances for showers and storms through much of the week.

By Thursday, temperature will rebound to slightly above-normal
value as low-level moisture increases. The highest chance for
showers and storms will come toward the end of the long term
with the passage of a frontal boundary.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
High confidence forecast until a front approaches later this
afternoon where timing of showers and storms could vary by a few
hours either way.

Showers and storms have developed and will move through the
region this afternoon and evening. There will be brief periods
of MVFR, however opted for VCTS and prevailing SHRA at all
terminals.

Overnight confidence decreases as a series of showers
cross bringing MVFR vis and IFR cigs to most terminals. Given
upstream conditions this morning, elected to carry IFR at higher
frequency terminals and low end MVFR elsewhere. Rain should
stop between 9-14Z Monday with a slow improvement to VFR at the
vary end of the terminals.

Gusty southwest winds will continue until this evening then
speeds will subside below 10kts. In the meantime, gusts from the
210-230 direction upwards of 30 kts are possible except higher
in thunderstorms.

.Outlook...
Brief restrictions are possible through mid week as upper level
disturbances pass.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 18, 4:13 AM EDT, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
413 AM EDT Sun Jun 18 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-190815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
413 AM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Slight risk for severe thunderstorms this afternoon and evening. The
main severe threat is damaging winds and large hail. Thunderstorms
will be capable of producing heavy rain, which could lead to
flooding. This threat means there is a slight risk for excessive
rainfall this afternoon and evening as well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 18, 2:51 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
251 PM EDT SUN JUN 18 2017

OHZ041-050-PAZ020-WVZ001-181915-
Jefferson-Columbiana-Beaver-Hancock-
251 PM EDT SUN JUN 18 2017

...A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL
AFFECT NORTHEASTERN JEFFERSON...SOUTHEASTERN COLUMBIANA...WESTERN
BEAVER AND NORTHERN HANCOCK COUNTIES...

At 249 PM EDT, a line of thunderstorms was located over Wellsville,
moving east at 40 mph.

Wind gusts up to 50 mph are possible with this line of storms.

Locations impacted include...
East Liverpool...                 Aliquippa...
Beaver Falls...                   Monaca...
Wellsville...                     Ambridge...
New Brighton...                   Beaver...
Calcutta...                       Baden...
Rochester...                      Ohioville...

This includes  Pennsylvania Turnpike between mile markers 15 and 17.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM EDT for
east central Ohio...western and southwestern Pennsylvania...and
northern West Virginia.

LAT...LON 4049 8075 4070 8074 4081 8025 4057 8023
TIME...MOT...LOC 1849Z 255DEG 33KT 4059 8069

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:41 PM EDTSevere Thunderstorm WarningPBZMercer, Venango34 min
Jun 18, 2:51 PM EDTSpecial Weather StatementPBZBeaver24 min
Jun 18, 3:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Mercer, Venango46 min
Jun 18, 3:27 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence33 min
Jun 18, 3:57 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Venango48 min
Jun 18, 4:14 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington46 min
Jun 18, 4:50 PM EDTSpecial Weather StatementPBZAllegheny25 min
Jun 18, 5:29 PM EDTSpecial Weather StatementPBZArmstrong31 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningPBZMercer35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.